Thursday, June 11, 2009

Insulin Shock and Coma - How to Attend to Diabetic Emergencies

1. Insulin Shock

Insulin shock or the condition wherein there is too much insulin in the body and which can be caused by injecting the wrong insulin at the wrong prescribed time starts very quickly. The symptoms of this include damp, pale and clammy skin, strong and rapid pulse, sweating, dizziness, headache, hunger, aggressiveness, convulsions, fainting and occasionally coma. The condition is also called hypogylecemia or too few sugar in the body.

How to Treat Insulin Shock

The patient should be given something sweet. This could be juice, a candy, or sweet drink - anything that contains sugar and not a sugar substitute. This is why diabetics should always have candies with them. If the person is unconscious, never give him anything. Take him to the nearest hospital instead for proper attention.

2. Diabetic Coma

Diabetic coma is the condition wherein there is not enough insulin the blood and the blood sugar level is too high. In contrast to insulin shock, diabetic coma happens more slowly, over several hours or even days. The symptoms are thirst, abdominal pain, vomiting, restlessness, confusion, and a gradual lapsing into coma. The skin is dry and warm. The smell may be a sweeting smell of acetone, like nail polish remover, on the breath. Whether the person is conscious or noth, take him to the doctor or call an ambulance.

How to Treat Diabetic Coma

If you are not sure what to do or whether a conscious person is in the fist stages of diabetic coma or is going into insulin shock, ask them which it is. Most diabetics will know. If you are still in doubt, give the person some sugar and ask for help.

No comments:

Post a Comment